Arkansas, 2011

Tornado in Arkansas, April 24, 2011

April 24, 2011 · NWS SHV · 1 event in 1 county or zone

A stationary front was located across Southeast Oklahoma during the late evening and overnight hours of April 24th. a very unstable airmass was in place with an abundance of moisture pooling ahead of the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A stationary front was located across Southeast Oklahoma during the late evening and overnight hours of April 24th. Ahead of the boundary...a very unstable airmass was in place with an abundance of moisture pooling ahead of the frontal boundary. Strong shear was in place such that severe thunderstorms developed across north central Texas into southern and eastern Oklahoma as well as southwest Arkansas. These storms produced strong and damaging wind gusts across Southeast Oklahoma and a tornado was reported across the extreme northern portion of Howard County, Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 8:30 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 24, 8:30 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT SUN APR 24 2011

.DISCUSSION...

SURFACE LOW OVER SOUTHEAST OKLAHOMA WITH COLD FRONT DROPPING TO
THE SOUTHWEST AND A NEARLY STATIONARY BOUNDARY REACHING TO THE
NORTHEAST FROM ITS CENTER WITH A WARM FRONT ACROSS SOUTHERN ARKANSAS.
SHOWERS AND THUNDERSTORMS HEADING INTO THE NORTHWEST SECTIONS OF
THE FOUR STATE REGION. HAVE DROPPED THE LAKE WIND ADVISORY. HAVE
MADE NO OTHER CHANGES TO THE ZONES. /06/

&&

.AVIATION...

CONCERNING THE ARKLATEX...SFC WINDS SSE 5 TO 15KTS WITH STILL GUSTS
TO NEAR 20KTS ACROSS EAST TX SITES. VFR CIGS ENCROACHING FROM THE
WEST WITH MVFR CIGS LIKELY TO DEVELOP AREA WIDE BY DAYBREAK AND
LINGER. WE SHOULD BREAK OUT LATE MORNING...BUT SHOWERS AND TSTMS MAY
BE POSSIBLE BY 18Z MONDAY ACROSS TYR/GGG/TXK TERMINALS AS A COLD
FRONT APPROACHES THE ARKLATEX. SSW WINDS ON MONDAY 15 TO 20KTS WITH
GUST NEAR 30KTS. OUTLOOK...EXPECTING INCREASED COVERAGE AREA WIDE BY
SUNSET AND THEN THROUGH MUCH OF TUESDAY. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  84  69  85  68 /  20  50  60  60  60
MLU  70  85  69  87  66 /  10  30  60  40  40
DEQ  65  79  60  77  61 /  50  80  50  60  60
TXK  68  83  67  81  66 /  30  70  60  60  60
ELD  69  85  68  84  65 /  20  50  60  60  60
TYR  71  84  68  85  65 /  20  70  50  40  50
GGG  71  85  68  85  66 /  20  60  50  50  50
LFK  71  86  71  87  67 /  10  30  50  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/24
Hazardous weather outlook, Apr 24, 11:03 AM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT SUN APR 24 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-251100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
1203 PM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FRONTAL BOUNDARY REMAINS STALLED OUT ACROSS NORTHWEST ARKANSAS
INTO EAST CENTRAL OKLAHOMA AND NORTH CENTRAL TEXAS. WITH THE AID
OF DAYTIME HEATING...THIS BOUNDARY WILL SERVE AS A FOCUS FOR STRONG
TO SEVERE THUNDERSTORMS TODAY THROUGH TONIGHT...MAINLY ACROSS THE
MIDDLE RED RIVER VALLEY OF EXTREME NORTHERN AREAS OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND THE ADJACENT COUNTIES IN SOUTHWEST
ARKANSAS. ANY STORMS THAT DEVELOP AND OR MOVE INTO THESE AREAS
THROUGH TONIGHT WILL HAVE THE CAPABILITY TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A MORE SUBSTANTIAL SEVERE WEATHER THREAT WILL BE LIKELY MONDAY
INTO MONDAY NIGHT AND TUESDAY. THIS THREAT AREA WILL ENCOMPASS
MOST OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS
AS WELL AS NORTHWEST LOUISIANA. HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO THE OVERNIGHT HOURS ACROSS THE MIDDLE RED RIVER
COUNTIES OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS...A MORE SIGNIFICANT THREAT OF WIDESPREAD SEVERE
THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO MONDAY NIGHT. SPOTTER
ACTIVATION MAY BE NEEDED AS EARLY AS THIS EVENING...BUT MORE
LIKELY DURING THE DAY MONDAY.

LAZ013-014-017>022-TXZ152-153-165>167-251100-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1203 PM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A MORE SUBSTANTIAL SEVERE WEATHER THREAT WILL BE LIKELY MONDAY
INTO MONDAY NIGHT AND TUESDAY. THIS THREAT AREA WILL ENCOMPASS
MOST OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS
AS WELL AS NORTHWEST LOUISIANA. HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 24, 8:26 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
926 PM CDT SUN APR 24 2011

OKZ077-TXZ096-250330-
MCCURTAIN-RED RIVER-
926 PM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1030 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...IDABEL...BAGWELL AND MANCHESTER...

AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES SOUTH OF SAWYER...OR 14
MILES SOUTHEAST OF HUGO...MOVING EAST...NORTHEAST AT 50 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Local storm report, Apr 24, 9:17 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1017 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     BROKEN BOW              34.03N 94.74W
04/24/2011                   MCCURTAIN          OK   LAW ENFORCEMENT

            POWER OUTAGE IN BROKEN BOW, MOST OF CITY WITHOUT POWER
            INCLUDING SHERIFF OFFICE.

&&

25
Local storm report, Apr 24, 9:38 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1038 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     HOCHATOWN               34.20N 94.67W
04/24/2011                   MCCURTAIN          OK   PARK/FOREST SRVC

            BEAVERS BEND STATE PARK SEVERAL TREES DOWN.

&&

25

The radar

The Western Arkansas radar (KSRX), 116 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Howard

When
April 24, 9:54 PM CST to 9:59 PM CST
Where
Howard County, 0.71 mi NNE of Umpire to 0.83 mi E of Mineola
Rating
EF1
Path length
3.42 mi
Path width
75 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
34.280, -94.047

An NWS Storm Survey Team concluded that the damage across northern Howard County, Arkansas was consistent with an EF1 tornado. The tornado first touched down just northeast of Umpire, Arkansas along SR 84 where a large tree was snapped. The storm continued in a north northeast trajectory moving parallel to SR 84 snapping a few trees along its path as it moved towards the community of Mineola. The tornado did its worst damage just before lifting on Midway Road. The tornado hit a brick house where nearly half of the roof was completely removed. A large storage building was completely destroyed along with severe damage to an adjacent chicken house. Large trees were also uprooted adjacent to the dwelling. Estimated wind speeds were 90-100 mph at this point.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290017.